Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Jackson, KY

May 27, 2017Bell County, Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 27, 2017, 10:00 PM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 10:00 PM EDT (02:00 UTC)
Expired
May 28, 2017, 1:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:30 PM EDTHEAVY RAIN 3.5Artemus, KY3.50 INCHES OF RAIN FELL IN AN HOUR AND A HALF FROM 9PM TO 1030PM.
May 27, 10:40 PM EDTFLASH FLOODFlat Lick, KYKNOX COUNTY DISPATCH REPORTED THAT WATER WAS FLOWING ACROSS EVERGREEN ROAD NEAR FLAT LICK AND THAT A DEPUTY OUT ON PATROL ALSO REPORTED THAT THE WATER WAS COVERING THE TIRES OF HIS CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

894 
WGUS53 KJKL 280200
FFWJKL
KYC013-121-235-280500-
/O.NEW.KJKL.FF.W.0016.170528T0200Z-170528T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1000 PM EDT SAT MAY 27 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Bell County in southeastern Kentucky...
  Central Knox County in southeastern Kentucky...
  East central Whitley County in south central Kentucky...

* Until 100 AM EDT

* At 1000 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Barbourville, Pineville, East Pineville, Artemus, Wallsend,
  Emmanuel, Swan Lake, Hubbs, Clate, Birdseye, Ingram, Field,
  Gausdale, King, Louden, Blanche, Bryants Store, Heidrick, Baileys
  Switch and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3690 8358 3683 8356 3681 8371 3671 8364
      3670 8407 3692 8404

$$

SHALLENBERGER
2 follow-up statements
283 
WGUS73 KJKL 280429
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1229 AM EDT SUN MAY 28 2017

KYC013-121-235-280500-
/O.CON.KJKL.FF.W.0016.000000T0000Z-170528T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-Whitley KY-
1229 AM EDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL BELL...CENTRAL KNOX AND EAST CENTRAL WHITLEY COUNTIES...

At 1226 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain have exited the warned area. However, runoff form the two 
to three and half inches that fell on Saturday continues. Flash 
flooding is likely still occurring, but water has likely crested or 
is nearing crest and should begin to recede soon.

Some locations that will experience flooding include...
Barbourville, Pineville, East Pineville, Artemus, Wallsend, Emmanuel,
Swan Lake, Hubbs, Clate, Birdseye, Ingram, Field, Gausdale, King,
Louden, Blanche, Bryants Store, Heidrick, Baileys Switch and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3690 8358 3683 8356 3681 8371 3671 8364
      3670 8407 3692 8404

$$

JP
598 
WGUS73 KJKL 280506
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
106 AM EDT SUN MAY 28 2017

KYC013-121-235-280515-
/O.EXP.KJKL.FF.W.0016.000000T0000Z-170528T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-Whitley KY-
106 AM EDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING FOR CENTRAL BELL...CENTRAL KNOX AND EAST
CENTRAL WHITLEY COUNTIES HAS EXPIRED...

High water from runoff continues across the area. Since rapid rises 
are no longer expected, the Flash Flood Warning has expired. 
However, a flood warning for low lying areas is in effect until 9 AM 
EDT as high water and flooding along small streams and creeks should 
continue for much of the night. Please continue to heed any 
remaining road closures. Remember, turn around, don't drown!

LAT...LON 3690 8358 3683 8356 3681 8371 3671 8364
      3670 8407 3692 8404

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 9:21 PM EDT, 39 minutes earlier.

Area forecast discussion, May 27, 9:21 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
921 PM EDT Sat May 27 2017

.UPDATE...
Issued at 921 PM EDT SAT MAY 27 2017

Storms are gradually weakening across the area, with mainly a
heavy rainfall/flash flooding threat to continue across portions
of the Cumberland Valley over the next few hours. Will likely be
dropping the watch on time. The latest HRRR and radar mosaic
trends suggest a quieter overnight, and given the lack of forcing
and the already worked over atmosphere, this seems reasonable.
Have trended down with the POPs into Sunday morning, before a
possible re-fire occurs tomorrow afternoon, although forcing still
may be on the weaker side. Will have to take a look at fog for the
overnight as well, with only weak southerly flow remaining in
place at the low levels and thicker debris clouds gradually
thinning out with time. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 429 PM EDT SAT MAY 27 2017

The latest surface map features a stalled frontal boundary aligned
from near the Ohio River back towards Oklahoma. Aloft, a
positively tilted trough, stemming from an upper level low
spiraling across Manitoba, is positioned from the northern Plains
down across the Four Corners region. A few short wave troughs are
traversing the more zonal flow in place along and east of the
Mississippi River.

Convection has fired up along the frontal zone to our north, as
well along some leftover outflow across central Kentucky. A short
wave trough is also moving through the eastern half of TN/KY,
helping to weaken the cap, that had held back convection through
the morning hours. Deeper and more organized convection has also
fired up back towards southern Missouri, where very prominent
instability exists.

The models have been very erratic with convective initiation and
the evolution of it over the next 24 hours. As such, the forecast
is lower confidence through Sunday.

Through this evening...scattered to numerous showers and
thunderstorms will continue to develop and move off to the east
and northeast. A few of these have already reached severe limits,
along with locally heavy rainfall with some cells training in
places. An overall diminishment is expected after 01 or 02z.
Later tonight, the higher resolution short term model guidance
suggests less of a widespread wind damage threat across eastern
Kentucky, as most of the CAMs are taking organized convection well
to our southwest. This seems reasonable based on the good Theta-E
gradient set up across southeast MO and western KY/TN, where the
better instability bubble exists. There may still be some outflow
generated convection into our area on the eastern flank of this
complex, so have broad-brushed a 50 POP across the area.

Most of the CAMS suggest very little redevelopment into Sunday
afternoon in the wake of the complex; however, if we do not see
much affect from the outflow, then the atmosphere may recharge for
the afternoon. The one issue will be forcing, as upper level
heights look mainly neutral, and the surface front will still be
located to our northwest. As such, have only included chance POPs
for the afternoon, but instability will be ample once again, so
anything that does go could approach severe limits.

The front will approach from the northwest Sunday night, bringing
another round of showers and thunderstorms. The severe potential
will likely be diminishing with the loss of instability, but heavy
rain will still be a concern.

.LONG TERM...(Monday through Saturday)
Issued at 345 PM EDT SAT MAY 27 2017

Precipitation will be exiting during the day Monday as a shortwave
moves east of the region along with a surface cold front, allowing
drier air to usher in behind. A secondary cold front is projected to
develop just west of our CWA during the day Tuesday, remaining
nearly stationary over the next 24 hours. A longwave trough axis
will also begin move through the state during this time. As such,
models are not in good agreement with the mesoscale features,
specifically the location and timing of precip developing with this
system. Went ahead and kept isolated POPs in for Tuesday afternoon
as daytime heating should help kick off some convection ahead of
this frontal feature. Pops will then increase across the SE into the
day Wednesday as the front finally starts shifting eastward across
the state. Did leave out thunder late Tuesday night as latest GFS20
forecast soundings were showing a hefty llvl inversion in place that
will inhibit instability. Showers and thunderstorms that develop
during the day Wednesday will taper off through the evening as the
frontal boundary passes through and a drier airmass moves in once
more.

High pressure and dry weather will remain in place through Thursday.
By Thursday night/Friday, a stationary boundary will likely set up
just south of the state, interacting with a potential upper level
shortwave that will move through the region during this time.
Although models are overall not in very good agreement about the
timing and placement of the mesoscale features, they do generally
agree that this will bring the return of shower and thunderstorm
chances to the state Thursday night into Friday, lingering through
the end of the forecast period Saturday as the boundary to our south
remains in place. Unfortunately the GFS and ECMWF are actually not
in good agreement about this feature during this time, though both
do produce the above mentioned precip, so stuck close to the blend
for this time period.

Overall there are only minor variations in the afternoon temps
during the extended portion of the forecast, with high temps
expected to range from the mid/upper 70s to near 80. Overnight lows
will generally be in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 921 PM EDT SAT MAY 27 2017

Thunderstorms will gradually wind down across a line from KSME to
KI35. IFR or worse conditions will improve to VFR. Fog may be a
factor between 06 and 12z, but light south winds may stay up just
enough in the broader valleys to prevent it from becoming too
widespread. Scattered convection will threaten once again Sunday
afternoon and will include VCTS. Winds will remain out of south
and southwest at around 5 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Sunday night for KYZ050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...JMW
AVIATION...GEOGERIAN
Hazardous weather outlook, May 27, 4:32 PM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
432 PM EDT Sat May 27 2017

KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
432 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely into this evening, with another round
of scattered thunderstorms expected late tonight into Sunday
morning. Thunderstorms may become severe, with large hail and damaging
winds being the main threats. In addition, storms that track over
the same areas repeatedly may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected during the day Sunday. Severe storms
are possible with damaging winds and large hail being the main
threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.

Thunderstorms are also possible from Sunday night into the day
Monday, and again on Tuesday, Wednesday, and from Friday through
Saturday. Best chances will be during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Please report any instances of severe weather or flooding this
evening through Sunday.

KYZ044-281100-
Fleming-
Including the city of Flemingsburg
432 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be likely into this evening, with another round
of scattered thunderstorms expected late tonight into Sunday
morning. Thunderstorms may become severe, with large hail and
damaging winds being the main threat. In addition, storms that
track over the same areas repeatedly may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected during the day Sunday. Severe storms
are possible with damaging winds and large hail being the main
threats. In addition, storms that track over the same areas
repeatedly may lead to flash flooding.

Thunderstorms are also possible from Sunday night into the day
Monday, and again on Tuesday, Wednesday, and from Friday through
Saturday. Best chances will be during the afternoon and early
evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again on Sunday.

JMW/GEOGERIAN

In the hours before

Special weather statement, May 27, 8:34 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
834 PM EDT SAT MAY 27 2017

KYZ086-116-280100-
Clay-Knox-
834 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOX AND SOUTHEASTERN
CLAY COUNTIES...

At 834 PM EDT, a strong thunderstorm was located over Garrich, or
near Barbourville, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barbourville, Cannon, Haven, Brightshade, Garrich, Emmanuel,
Barnyard, Salt Gum, Hinkle, Rossland, Ogle, Jarvis, Cranes Nest,
Mills, Girdler, Heidrick, Baileys Switch, Tedders, Ice Cliff and
Gray.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3692 8403 3698 8402 3698 8396 3700 8393
      3701 8394 3702 8392 3704 8360 3687 8364
      3686 8368 3684 8369 3683 8371 3681 8374
TIME...MOT...LOC 0034Z 278DEG 13KT 3695 8392

JMW
Local storm report, May 27, 8:39 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     LIGHTNING        CLAY CITY               37.86N 83.93W
05/27/2017                   POWELL             KY   FIRE DEPT/RESCUE

            LIGHTNING STRUCK A TREE DROPPING THE TREE ON TOP OF A
            HOME AT THE INTERSECTION OF HWY 11 AND HWY 15 IN CLAY
            CITY.

0413 PM     HAIL             CLAY CITY               37.86N 83.93W
05/27/2017  M0.88 INCH       POWELL             KY   NWS EMPLOYEE

0415 PM     HAIL             CLAY CITY               37.86N 83.93W
05/27/2017  M1.00 INCH       POWELL             KY   NWS EMPLOYEE

0450 PM     HAIL             IRVINE                  37.70N 83.97W
05/27/2017  E1.00 INCH       ESTILL             KY   EMERGENCY MNGR

0500 PM     FLASH FLOOD      IRVINE                  37.70N 83.97W
05/27/2017                   ESTILL             KY   EMERGENCY MNGR

            SWEET LICK AT THE 400 BLOCK CLOSED DUE TO HIGH WATER.
            MAPLE STREET WAS DOWN TO ONE LANE, BUT HAS NOW BEEN
            REOPENED. MAIN STREET AT RICE STREET AT A CONSTRUCTION
            SITE HAS APPROXIMATELY 6 INCHES OF ROCK BLOCKING THE
            ROADWAY.

0520 PM     HAIL             QUICKSAND               37.53N 83.34W
05/27/2017  E0.50 INCH       BREATHITT          KY   NWS EMPLOYEE

            WINDS GUSTING FROM 35 TO 45 MPH.

0556 PM     HAIL             BENT                    37.11N 84.44W
05/27/2017  M1.00 INCH       PULASKI            KY   TRAINED SPOTTER

0600 PM     HAIL             MOUNT VICTORY           37.03N 84.39W
05/27/2017  M1.25 INCH       PULASKI            KY   TRAINED SPOTTER

0620 PM     HAIL             BALDROCK                36.99N 84.28W
05/27/2017  E1.00 INCH       LAUREL             KY   TRAINED SPOTTER

0635 PM     HAIL             KEAVY                   37.00N 84.17W
05/27/2017  E0.88 INCH       LAUREL             KY   FIRE DEPT/RESCUE

0645 PM     HAIL             3 ENE STARK             38.19N 83.08W
05/27/2017  E0.50 INCH       ELLIOTT            KY   COCORAHS

0733 PM     HAIL             2 SE BALDROCK           36.97N 84.26W
05/27/2017  E1.00 INCH       LAUREL             KY   TRAINED SPOTTER

0735 PM     HAIL             FONDE                   36.60N 83.88W
05/27/2017  E0.25 INCH       BELL               KY   TRAINED SPOTTER

0810 PM     FLASH FLOOD      SCIENCE HILL            37.18N 84.64W
05/27/2017                   PULASKI            KY   PUBLIC

            OVER 6 INCHES OF FLOWING WATER OVER ROAD LEADING TO
            SCIENCE HILL. REPORT BASED ON PICTURE SUBMITTED VIA
            SOCIAL MEDIA.

&&

AR
Special weather statement, May 27, 8:49 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
849 PM EDT SAT MAY 27 2017

KYZ068-079-080-084>086-280115-
Whitley-McCreary-Knox-Rockcastle-Laurel-Pulaski-
849 PM EDT SAT MAY 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...WEST CENTRAL
KNOX...NORTHEASTERN MCCREARY...EASTERN PULASKI...NORTHERN WHITLEY AND
SOUTHEASTERN ROCKCASTLE COUNTIES...

At 849 PM EDT, strong thunderstorms were clustered near Sloans
Valley, or 8 miles southeast of Somerset, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, London, Science Hill, Burnside, Sloans Valley, Fariston,
Pittsburg, Cumberland Falls S.P., Levi Jackson S.p., Moore Hill,
Clate, Bronston, Mount Victory, Goldbug, Dabney, North Corbin, Krupp,
Mershons, Hightop and Hazel Patch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3676 8459 3681 8460 3682 8458 3684 8459
      3685 8457 3685 8459 3687 8458 3689 8459
      3688 8460 3689 8462 3719 8469 3732 8411
      3730 8410 3728 8407 3680 8394
TIME...MOT...LOC 0049Z 256DEG 30KT 3700 8450

JMW
Special weather statement, May 27, 8:58 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
858 PM EDT SAT MAY 27 2017

KYZ086>088-116-117-280130-
Clay-Knox-Bell-Harlan-Leslie-
858 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT HARLAN...NORTHEASTERN BELL...
NORTHEASTERN KNOX...SOUTHERN LESLIE AND SOUTHEASTERN CLAY COUNTIES...

At 857 PM EDT, a strong thunderstorm was located over Erose, or 11
miles northeast of Pineville, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Barbourville, Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek,
Sandy Fork, Bledsoe, Dizney, Coldiron, Black Snake, Erose, Blanche,
Napier, Rella, Shields, Ice Cliff, Avis, Black Mountain and Dewitt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3678 8389 3701 8380 3705 8318 3702 8318
      3702 8316 3700 8312 3698 8315 3695 8315
      3696 8311 3679 8312 3678 8313 3676 8313
      3674 8314
TIME...MOT...LOC 0057Z 269DEG 37KT 3691 8361

JMW
Special weather statement, May 27, 9:27 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service JACKSON KY
927 PM EDT SAT MAY 27 2017

KYZ080-085>088-116-117-280200-
Whitley-Clay-Knox-Bell-Harlan-Laurel-Leslie-
927 PM EDT SAT MAY 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARLAN...
SOUTHEASTERN LAUREL...NORTHEASTERN BELL...KNOX...SOUTHERN LESLIE...
NORTHERN WHITLEY AND SOUTHERN CLAY COUNTIES...

At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Moore Hill to Stony Fork Junction.
Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Barbourville, Pineville, Loyall, Wallins Creek, Sandy Fork, Bledsoe,
Brightshade, Varilla, Swan Lake, Coldiron, Goose Rock, Black Snake,
Erose, Bush, Cranes Nest, Blanche, Napier, Herron, Rella and Hooker.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3683 8432 3684 8432 3716 8395 3701 8314
      3700 8312 3699 8313 3698 8315 3696 8315
      3673 8354
TIME...MOT...LOC 0127Z 233DEG 27KT 3694 8409 3686 8352

JMW
Special weather statement, May 27, 9:50 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
950 PM EDT SAT MAY 27 2017

KYZ084>088-280215-
Whitley-McCreary-Knox-Bell-Harlan-
950 PM EDT SAT MAY 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARLAN...
BELL...SOUTHERN KNOX...EASTERN MCCREARY AND WHITLEY COUNTIES...

At 950 PM EDT, strong thunderstorms were clustered over Ferndale, or
near Pineville, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Williamsburg, Barbourville, Harlan, Pineville, Middlesboro, Whitley
City, Wallins Creek, Julip, Bobs Creek, Varilla, Swan Lake,
Cumberland Falls S.P., Zion Hill, Coldiron, Ponza, Black Snake,
Gausdale, Blanche, Krupp and Cubage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3660 8458 3691 8437 3683 8316 3674 8319
      3667 8343 3667 8353 3662 8364 3658 8369
TIME...MOT...LOC 0150Z 286DEG 34KT 3670 8371

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:02 PM EDTSpecial Weather StatementJKLLaurel28 min
May 27, 8:11 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel26 min
May 27, 8:14 PM EDTSpecial Weather StatementJKLHarlan31 min
May 27, 8:19 PM EDTSpecial Weather StatementJKLPulaski26 min
May 27, 8:34 PM EDTSpecial Weather StatementJKLKnox26 min
May 27, 8:36 PM EDTFlash Flood WarningJKLLaurel3 hr
May 27, 8:39 PM EDTAreal Flood AdvisoryJKLBell, Harlan3 hr
May 27, 8:49 PM EDTSpecial Weather StatementJKLLaurel, Pulaski26 min
May 27, 8:58 PM EDTSpecial Weather StatementJKLHarlan32 min
May 27, 9:05 PM EDTFlash Flood WarningJKLBell, Harlan6 hr
May 27, 9:27 PM EDTSpecial Weather StatementJKLKnox33 min
May 27, 9:50 PM EDTSpecial Weather StatementJKLBell, McCreary, Whitley25 min
May 27, 11:20 PM EDTAreal Flood AdvisoryJKLLaurel3 hr
May 28, 12:57 AM EDTAreal Flood WarningJKLPulaski12 hr
May 28, 1:02 AM EDTAreal Flood WarningJKLBell, Knox9 hr
May 28, 3:01 AM EDTAreal Flood WarningJKLBell, Harlan6 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.